Inequalities for the Casorati curvatures of slant submanifolds in quaternionic space forms
© Slesar et al.; licensee Springer. 2014
Received: 18 December 2013
Accepted: 17 March 2014
Published: 27 March 2014
In this paper we prove two sharp inequalities that relate the normalized scalar curvature with the Casorati curvature for a slant submanifold in a quaternionic space form. Moreover, we show that in both cases, the equality at all points characterizes the invariantly quasi-umbilical submanifolds.
Keywordsscalar curvature mean curvature Casorati curvature shape operator quaternionic space form slant submanifold optimal inequality
In a seminal paper published in the early 1990s, Chen  established a sharp inequality for a submanifold in a real space form using the scalar curvature and the sectional curvature, both being intrinsic invariants, and squared mean curvature, the main extrinsic invariant, initiating the theory of δ-invariants or the so-called Chen invariants; this turned out to be one of the most interesting modern research topic in differential geometry of submanifolds. These inequalities were further extended to many classes of submanifolds in different ambient spaces (for an extensive and comprehensive survey on this topic see ). For example, in a quaternionic Kähler setting, Chen-like inequalities were proved in [3–11] and a set of open problems in the field was proposed recently in . Moreover, new optimal inequalities involving δ-invariants were recently proved in [13–20]. We also note that some interesting inequalities for the length of the second fundamental form of the warped product submanifolds were obtained recently in [21–25].
On the other hand, the Casorati curvature of a submanifold in a Riemannian manifold is an extrinsic invariant defined as the normalized square of the length of the second fundamental form. It is well known that this notion extends the concept of the principal direction of a hypersurface of a Riemannian manifold to submanifolds of a Riemannian manifold and it was preferred by Casorati over the traditional Gauss curvature because corresponds better with the common intuition of curvature  (see also [27–30] for the geometrical meaning and the importance of the Casorati curvatures). Therefore it is of great interest to obtain optimal inequalities for the Casorati curvatures of submanifolds in different ambient spaces. We note that in , Decu, Haesen and Verstraelen obtained some optimal inequalities involving the scalar curvature and the Casorati curvature of a Riemannian submanifold in a real space form and the holomorphic sectional curvature and the Casorati curvature of a Kähler hypersurface in a complex space form. Moreover, the same authors proved in  an inequality in which the scalar curvature is estimated from above by the normalized Casorati curvatures, while Ghişoiu obtained in  some inequalities for the Casorati curvatures of slant submanifolds in complex space forms.
In this paper we generalize these inequalities in a quaternionic setting, proving the following result which also solves the Problem 6.7 from .
- (i)The normalized δ-Casorati curvature satisfies(1)Moreover, the equality sign holds if and only if is an invariantly quasi-umbilical submanifold with trivial normal connection in , such that with respect to suitable orthonormal tangent frame and normal orthonormal frame , the shape operators , , take the following forms:(2)
- (ii)The normalized δ-Casorati curvature satisfies(3)
2.1 Riemannian invariants
In this subsection we recall some basic concepts in Riemannian geometry, using mainly .
for all and .
for all .
The submanifold M is called totally geodesic if the second fundamental form vanishes identically and totally umbilical if there is a real number λ such that for any tangent vectors X, Y on M. If , then the submanifold M is said to be minimal.
The submanifold M is called invariantly quasi-umbilical if there exist mutually orthogonal unit normal vectors such that the shape operators with respect to all directions have an eigenvalue of multiplicity and that for each the distinguished eigendirection is the same .
2.2 Quaternionic Kähler manifolds
We give in this subsection a quick review of basic definitions and properties of manifolds endowed with quaternionic Kähler structures, using mainly .
where Id denotes the identity tensor field of type on M and the indices are taken from modulo 3. Then the bundle σ is called an almost quaternionic structure on M and is called a canonical local basis of σ. Moreover, is said to be an almost quaternionic manifold. It is easy to see that any almost quaternionic manifold is of dimension 4m, .
for all vector fields X, Y on and any canonical local basis of σ. Moreover, is said to be an almost quaternionic Hermitian manifold.
for any vector field X on , where the indices are taken from modulo 3.
We remark that any quaternionic Kähler manifold is an Einstein manifold, provided that .
for all vector fields X, Y, Z on and any local basis of σ.
A submanifold M in a quaternionic Kähler manifold is called a quaternionic submanifold  (resp. a totally real submanifold ) if each tangent space of M is carried into itself (resp. into the normal space) by each section in σ. In , the author introduced the concept of slant submanifolds as a natural generalization of both quaternionic and totally real submanifolds. A submanifold M of a quaternionic Kähler manifold is said to be a slant submanifold if for each non-zero vector X tangent to M at p, the angle between and , is constant, i.e. it does not depend on the choice of and . We can easily see that quaternionic submanifolds are slant submanifolds with and totally real submanifolds are slant submanifolds with . A slant submanifold of a quaternionic Käler manifold is said to be proper (or θ-slant proper) if it is neither quaternionic nor totally real. We note that another natural generalization of both quaternionic and totally real submanifolds in a quaternionic Kähler manifold is given by quaternionic CR-submanifolds. A submanifold M of a quaternion Kähler manifold is said to be a quaternionic CR-submanifold if there exist two orthogonal complementary distributions D and on M such that D is invariant under quaternionic structure and is totally real (see ). It is clear that, although quaternionic CR-submanifolds are also the generalization of both quaternionic and totally real submanifolds, there exists no inclusion between the two classes of quaternionic CR-submanifolds and slant submanifolds.
We also note that we have the next characterization of slant submanifolds in quaternionic Kähler manifolds.
where denote the tangential component of . Furthermore, in such a case, if θ is the slant angle of M, then it satisfies .
for and .
Moreover, every proper slant submanifold of a quaternionic Kähler manifold is of even dimension and we can choose a canonical orthonormal local frame, called an adapted slant frame, as follows: , where α is 1, 2 or 3 (see ).
3 Proof of Theorem 1.1
- (i)Since is a quaternionic space form, from (6) and Gauss equation (5) we can easily obtain:(9)Choosing now an adapted slant basisof , , where and making use of (7) and (8), we derive(10)and(11)From (9), (10), and (11) we deduce that(12)We define now the following function, denoted by , which is a quadratic polynomial in the components of the second fundamental form:where L is a hyperplane of . We can assume without loss of generality that L is spanned by . Then we have(13)From (12) and (13), we deriveand now we obtain easily that(14)From (14) it follows that the critical points
with , , and .From (15) it follows that every solutions has for and the determinant which corresponds to the first two sets of equations of the above system is zero (there exist solutions for non-totally geodesic submanifolds). Moreover, the Hessian matrix of has the eigenvaluesThus, it follows that is parabolic and reaches a minimum for each solution of the system (15). But inserting (15) in (14) we obtain . So , and this impliesHence we deduce that
for every tangent hyperplane L of M. Taking now the infimum over all tangent hyperplane L we obtain (1).Moreover, we can easily see now that the equality sign holds in the inequality (1) if and only if(16)and(17)
From (16) and (17) we conclude that the equality sign holds in the inequality (1) if and only if the submanifold M is invariantly quasi-umbilical with trivial normal connection in , such that with respect to suitable orthonormal tangent and normal orthonormal frames, the shape operators take the forms (2).
- (ii)can be proved in a similar way, considering the following quadratic polynomial in the components of the second fundamental form:
where L is a hyperplane of .
The third author was supported by CNCS-UEFISCDI, project number PN-II-ID-PCE-2011-3-0118.
- Chen B-Y: Some pinching and classification theorems for minimal submanifolds. Arch. Math. 1993, 60: 568-578.View ArticleGoogle Scholar
- Chen B-Y: δ -Invariants, inequalities of submanifolds and their applications. In Topics in Differential Geometry. Ed. Acad. Române, Bucharest; 2008:29-155.Google Scholar
- Deng S: Improved Chen-Ricci inequality for Lagrangian submanifolds in quaternion space forms. Int. Electron. J. Geom. 2012,5(1):163-170.MathSciNetGoogle Scholar
- Hong Y, Houh CS: Lagrangian submanifolds of quaternion Kaehlerian manifolds satisfying Chen’s equality. Beitr. Algebra Geom. 1998,39(2):413-421.MathSciNetGoogle Scholar
- Liu X: On Ricci curvature of totally real submanifolds in a quaternion projective space. Arch. Math. 2002,38(4):297-305.MathSciNetGoogle Scholar
- Liu X, Dai W: Ricci curvature of submanifolds in a quaternion projective space. Commun. Korean Math. Soc. 2002,17(4):625-633.MathSciNetView ArticleGoogle Scholar
- Mihai I, Al-Solamy FR, Shahid MH: On Ricci curvature of a quaternion CR-submanifold in a quaternion space form. Rad. Mat. 2003,12(1):91-98.MathSciNetGoogle Scholar
- Shahid MH, Al-Solamy FR: Ricci tensor of slant submanifolds in a quaternion projective space. C. R. Math. Acad. Sci. Paris 2011,349(9):571-573.MathSciNetView ArticleGoogle Scholar
- Shukla SS, Rao PK: Ricci curvature of quaternion slant submanifolds in quaternion space forms. Acta Math. Acad. Paedagog. Nyházi 2012,28(1):69-81.MathSciNetGoogle Scholar
- Vîlcu GE: Slant submanifolds of quaternionic space forms. Publ. Math. (Debr.) 2012,81(3-4):397-413.View ArticleGoogle Scholar
- Yoon DW: A basic inequality of submanifolds in quaternionic space forms. Balk. J. Geom. Appl. 2004,9(2):92-102.Google Scholar
- Vîlcu GE: On Chen invariant and inequalities in quaternionic geometry. J. Inequal. Appl. 2013., 2013: Article ID 66Google Scholar
- Alegre P, Chen B-Y, Munteanu M: Riemannian submersions, δ -invariants, and optimal inequality. Ann. Glob. Anal. Geom. 2012,42(3):317-331.MathSciNetView ArticleGoogle Scholar
- Al-Solamy FR, Chen B-Y, Deshmukh S: Two optimal inequalities for anti-holomorphic submanifolds and their applications. Taiwan. J. Math. 2014,18(1):199-217.MathSciNetView ArticleGoogle Scholar
- Chen B-Y: An optimal inequality for CR-warped products in complex space forms involving CR δ -invariant. Int. J. Math. 2012.,23(3): Article ID 1250045Google Scholar
- Chen B-Y, Dillen F, Van der Veken J, Vrancken L: Curvature inequalities for Lagrangian submanifolds: the final solution. Differ. Geom. Appl. 2013,31(6):808-819.MathSciNetView ArticleGoogle Scholar
- Chen B-Y, Prieto-Martín A, Wang X:Lagrangian submanifolds in complex space forms satisfying an improved equality involving . Publ. Math. (Debr.) 2013,82(1):193-217.View ArticleGoogle Scholar
- Gülbahar M, Kiliç E, Keleş S: Chen-like inequalities on lightlike hypersurfaces of a Lorentzian manifold. J. Inequal. Appl. 2013., 2013: Article ID 266Google Scholar
- Gülbahar M, Kiliç E, Keleş S: Some inequalities on screen homotethic lightlike hypersurfaces of a Lorentzian manifold. Taiwan. J. Math. 2013,17(6):2083-2100.View ArticleGoogle Scholar
- Özgür C, Mihai A: Chen inequalities for submanifolds of real space forms with a semi-symmetric non-metric connection. Can. Math. Bull. 2012,55(3):611-622.View ArticleGoogle Scholar
- Al-Solamy FR, Khan MA: Semi-invariant warped product submanifolds of almost contact manifolds. J. Inequal. Appl. 2012., 2012: Article ID 127Google Scholar
- Al-Solamy FR, Khan MA: Warped product submanifolds of Riemannian product manifolds. Abstr. Appl. Anal. 2012., 2012: Article ID 724898Google Scholar
- Al-Solamy FR, Khan MA: Semi-slant warped product submanifolds of a Kenmotsu manifold. Math. Probl. Eng. 2012., 2012: Article ID 708191Google Scholar
- Khan MA, Uddin S, Sachdeva R: Semi-invariant warped product submanifolds of cosymplectic manifolds. J. Inequal. Appl. 2012., 2012: Article ID 19Google Scholar
- Uddin S, Khan KA: An inequality for contact CR-warped product submanifolds of nearly cosymplectic manifolds. J. Inequal. Appl. 2012., 2012: Article ID 304Google Scholar
- Casorati F: Mesure de la courbure des surfaces suivant l’idée commune. Ses rapports avec les mesures de courbure gaussienne et moyenne. Acta Math. 1890,14(1):95-110.MathSciNetView ArticleGoogle Scholar
- Albertazzi L: Handbook of Experimental Phenomenology: Visual Perception of Shape, Space and Appearance. Wiley, Chichester; 2013.View ArticleGoogle Scholar
- Haesen S, Kowalczyk D, Verstraelen L: On the extrinsic principal directions of Riemannian submanifolds. Note Mat. 2009,29(2):41-53.MathSciNetGoogle Scholar
- Verstraelen L: The geometry of eye and brain. Soochow J. Math. 2004,30(3):367-376.MathSciNetGoogle Scholar
- Verstraelen L: Geometry of submanifolds I. The first Casorati curvature indicatrices. Kragujev. J. Math. 2013,37(1):5-23.MathSciNetGoogle Scholar
- Decu S, Haesen S, Verstraelen L: Optimal inequalities involving Casorati curvatures. Bull. Transylv. Univ. Braşov, Ser. B 2007,14(49):85-93. suppl.MathSciNetGoogle Scholar
- Decu S, Haesen S, Verstraelen L: Optimal inequalities characterising quasi-umbilical submanifolds. J. Inequal. Pure Appl. Math. 2008.,9(3): Article ID 79Google Scholar
- Ghişoiu V: Inequalities for the Casorati curvatures of slant submanifolds in complex space forms. In Riemannian Geometry and Applications. Proceedings RIGA 2011. Ed. Univ. Bucureşti, Bucharest; 2011:145-150.Google Scholar
- Chen B-Y: Pseudo-Riemannian Geometry, δ-Invariants and Applications. World Scientific, Hackensack; 2011.View ArticleGoogle Scholar
- Blair D: Quasi-umbilical, minimal submanifolds of Euclidean space. Simon Stevin 1977, 51: 3-22.MathSciNetGoogle Scholar
- Ishihara S: Quaternion Kählerian manifolds. J. Differ. Geom. 1974, 9: 483-500.MathSciNetGoogle Scholar
- Gray A:A note on manifolds whose holonomy group is a subgroup of . Mich. Math. J. 1969, 16: 125-128.View ArticleGoogle Scholar
- Chen B-Y, Houh CS: Totally real submanifolds of a quaternion projective space. Ann. Mat. Pura Appl. 1979,120(1):185-199.MathSciNetView ArticleGoogle Scholar
- Şahin B: Slant submanifolds of quaternion Kaehler manifolds. Commun. Korean Math. Soc. 2007,22(1):123-135.MathSciNetView ArticleGoogle Scholar
- Barros M, Chen B-Y, Urbano F: Quaternion CR-submanifolds of quaternion manifolds. Kodai Math. J. 1981, 4: 399-417.MathSciNetView ArticleGoogle Scholar
- Vîlcu GE: B.-Y. Chen inequalities for slant submanifolds in quaternionic space forms. Turk. J. Math. 2010,34(1):115-128.Google Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.